MAUDE Adverse Event Report: COVIDIEN LLC DISPOSABLE NERVE STIMULATOR - VARI-STIM® III HAND-HELD; STIMULATOR, NERVE

COVIDIEN LLC DISPOSABLE NERVE STIMULATOR - VARI-STIM® III HAND-HELD; STIMULATOR, NERVE
Model Number 8562010
Medical Device Problem Code Unable to Obtain Readings (1516)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/12/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during neck dissection surgery five vari-stims of same lot would not stimulate on nerves that the surgeon knew were nerves.When they opened a new lot number, the nerves stimulated.No apparent harm or patient impact.Reached patient/person, inconvenient and this problem is reoccurring.On follow-up the information suggests that no muscle relaxant was used at that time.The stim's light turned on when the electrode touched the stimulator so it indicated that it was working and there was no tone sound.The back-up device was used to complete the procedure.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: visually, it was only 4 out of 5 reported vari-stim tubes returned.The tubes were returned in a plastic bag together with 4 open pouches.There was a biological contamination all over the 4 products (on the tube, electrode and sponge that protects needle).There was no cracks or slits on the tubes and there was no loose feel during index rotation.Electrically, the specification for index position 0.5 = 0.5ma +/-.1ma (0.4ma ¿ 0.6ma), for index 1.0 = 1.0ma +/-.2ma (0.8ma ¿ 1.2ma), and index 2.0 = 2.0ma +/-.4ma (1.6ma ¿ 2.4ma).The tubes were marked in order 1-4 and tested in that same order.The results for tube3 were 0.5ma (0.51ma), index 1.0ma (1.04ma), and index 2.0ma (2.07ma).The results for tube4 were index 0.5ma (0.50ma), index 1.0ma (1.04ma), and index 2.0ma (1.95ma), all 4 tubes were within the specifications.The lights worked on all 4 tubes and there was no erratic behavior during the test.A review of the global complaint data showed no other complaints about this lot number.In the returned condition, there was no out of specification condition that was related to the complaint.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The back-up device was used to complete the procedure.

Brand Name
DISPOSABLE NERVE STIMULATOR - VARI-STIM® III HAND-HELD
Common Device Name
STIMULATOR, NERVE
Manufacturer (Section D)
COVIDIEN LLC
15 hampshire street
mansfield 02048
Manufacturer (Section G)
COVIDIEN LLC
15 hampshire street
mansfield 02048
Manufacturer Contact
glen belmer
6743 southpoint drive north
jacksonville, FL 32216
6122713209
MDR Report Key15463070
Report Number9612501-2022-01621
Device Sequence Number6873924
Product Code ETN
UDI-Device Identifier00763000038311
UDI-Public00763000038311
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K905035
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/07/2024
Device Model Number8562010
Device Catalogue Number8562010
Device Lot Number0223552729
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/25/2022
Supplement Date Received by Manufacturer01/27/2023
Initial Report FDA Received Date09/22/2022
Supplement Report FDA Received Date02/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/08/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown